Page 1 of 3 123 LastLast
Results 1 to 10 of 28

Thread: causes of disreflexia

  1. #1
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    186

    causes of disreflexia

    I?m a C5/6, 17 years out, who is incontinent. I have a superpubic catheter, so the assumption is that the leakage is caused by spasms.I wear a thick leakage pad to collect this. I have some degree of disreflexia almost every day. I?ll have it for short periods of time, and then nothing for a few hours before it comes back. I notice that I have more of this unwelcome guest towards the evening. If my pad is changed the symptoms usually go away.

    Something that puzzles me is that?

    We assumed that the dysreflexia was caused by the fact that the urine would cause the pad to swell and then irritate my skin, causing discomfort (and I am red sometimes in that area). But then it occurred to me that the disreflexia usually comes and goes. Could it also be caused by pain from the spasms themselves?

    (I?ve been taking medication for this leakage off and on for years, but this is a topic for another thread. I?d like to focus on the cause of my dysreflexia, not the cause of my spasms. I just want to better understand the whole situation better, one piece eat a time. Thanks!)
    "courage is fear that has said its prayers"

  2. #2
    What medication have you been taking for leakage? Are you taking something like oxybutynin for spasms...anticholinergics? Is your catheter silicone or latex? If latex, could you have a latex sensitivity?

    Have you tried the Duette catheter by Poiesis Medical? http://www.poiesismedical.com/products/duette/ Many here have tried it and have reported that spasms and leakage are greatly decreased, if not stopped completely. This catheter has two balloons, one called a retention balloon and one called a cushioning balloon. The drainage eyelet is between the two balloons. There is no pointy end to irritate the bladder wall. Contact Charlene Johnson at charlene@poiesismedical.com for a free sample.





    Attached Images Attached Images   

  3. #3
    What is the medication you are taking for your bladder spasms?
    With your level of injury and bladder management, the leakage could be caused by bladder spasms or muscle spasms.
    What are your signs of dysreflexia?
    Autonomic Dysreflexia is the result of a noxious stimuli causing elevated blood pressure
    I agree with gjnl that the catheter she mentioned could assist with leakage
    The catheter could be a noxious stimuli if it bumps up against your inner bladder lining.

    pbr
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  4. #4
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    186
    Quote Originally Posted by SCI-Nurse View Post
    What is the medication you are taking for your bladder spasms?
    With your level of injury and bladder management, the leakage could be caused by bladder spasms or muscle spasms.
    What are your signs of dysreflexia?
    Autonomic Dysreflexia is the result of a noxious stimuli causing elevated blood pressure
    I agree with gjnl that the catheter she mentioned could assist with leakage
    The catheter could be a noxious stimuli if it bumps up against your inner bladder lining.

    pbr
    so, it's possible that the dysreflexia could be caused by-
    the catheter itself, or the bladder spasms, or the tissue around the urethra that is irritated because of the leakage?

    and, do you think that there are muscle spasms in places other than just the bladder that could be causing AD?
    "courage is fear that has said its prayers"

  5. #5
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    186
    I've asked for a sample! hopefully it will help. what a great idea for an improved catheter.

    a concern I have that I'd like to address before I use it:
    in the past my catheter would create a bulge under the stoma as it tried to come out...my dr. told us to simply inflate the balloon larger. after that there were no more problems w/it trying to fall out.

    would I be able to do this w/a duette catheter? I'd be going down to an 18 size from a 20, so I'd want to be REALLY careful.
    "courage is fear that has said its prayers"

  6. #6
    Quote Originally Posted by jennypenny View Post
    I've asked for a sample! hopefully it will help. what a great idea for an improved catheter.

    a concern I have that I'd like to address before I use it:
    in the past my catheter would create a bulge under the stoma as it tried to come out...my dr. told us to simply inflate the balloon larger. after that there were no more problems w/it trying to fall out.

    would I be able to do this w/a duette catheter? I'd be going down to an 18 size from a 20, so I'd want to be REALLY careful.
    Since the Duette catheter is different from any supra pubic catheter that you have used, it might be best to use the catheter as directed the first time through to see what results you get. The problem you describe, may not occur with the Duette. When you change to the Duette, plan the change for a time that you will be home for a day or two. This way you can get comfortable with what to expect without any surprises when you are away from home and you can problem solve any issues that may come up.

    Hope you have a good experience with the Duette.

  7. #7
    Yes possible
    what are the medications you are currently taking?
    pbr
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  8. #8
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    186
    Quote Originally Posted by gjnl View Post
    Since the Duette catheter is different from any supra pubic catheter that you have used, it might be best to use the catheter as directed the first time through to see what results you get. The problem you describe, may not occur with the Duette. When you change to the Duette, plan the change for a time that you will be home for a day or two. This way you can get comfortable with what to expect without any surprises when you are away from home and you can problem solve any issues that may come up.

    Hope you have a good experience with the Duette.
    good idea, and thanks for mentioning this product to me! will report back...
    "courage is fear that has said its prayers"

  9. #9
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    186
    Quote Originally Posted by SCI-Nurse View Post
    Yes possible
    what are the medications you are currently taking?
    pbr
    so, there are three different possible causes of pain/discomfort...if I can remove all 3 then maybe I wouldn't need medication to prevent the spasms!

    I finished yesterday a 25 day course of myrbetriq (18 of 25 mg. and 7 of 50 mg.) I had been taking oxybutlin but stopped because of the dementia concern.
    "courage is fear that has said its prayers"

  10. #10
    Quote Originally Posted by jennypenny View Post
    so, there are three different possible causes of pain/discomfort...if I can remove all 3 then maybe I wouldn't need medication to prevent the spasms!

    I finished yesterday a 25 day course of myrbetriq (18 of 25 mg. and 7 of 50 mg.) I had been taking oxybutlin but stopped because of the dementia concern.
    With a supra pubic catheter, you should be taking a fraction of the amount of Oxybutynin you would be taking to have the dementia concern that others have who are taking the drug at full dose.

    Did Myrbetrig help at all? Why did you just take a 25 day course?

Similar Threads

  1. Replies: 10
    Last Post: 02-21-2012, 11:26 AM
  2. disreflexia
    By redroc2 in forum Care
    Replies: 8
    Last Post: 11-29-2011, 11:44 PM
  3. Replies: 9
    Last Post: 11-08-2010, 01:21 AM
  4. Autonomic disreflexia
    By Kat65 in forum Care
    Replies: 5
    Last Post: 04-16-2004, 02:15 PM
  5. Residual disreflexia headaches
    By kilgore in forum Care
    Replies: 8
    Last Post: 01-10-2002, 04:38 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •